Pennsylvania, 2003

Flood in Pennsylvania, June 1, 2003

June 1, 2003 · NWS CTP · 1 event in 1 county or zone

Up to 3 inches of rain fell across Schuylkill County, causing streams and creeks to rise sharply. causing flooding of portions of Route 209, as well as other roads in Cass and Branch Townships.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

From EMA...Up to 3 inches of rain fell across Schuylkill County, causing streams and creeks to rise sharply. Smaller tributaries of the Schuylkill River exceeded bankful...causing flooding of portions of Route 209, as well as other roads in Cass and Branch Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 9:30 PM EST, 8 hours 55 minutes earlier.

Area forecast discussion, May 31, 9:30 PM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT SAT MAY 31 2003

ISSUED THE LATE EVENING UPDATE TO FRESHEN WORDING FOR GUSTY WINDS
AND ADJUST TEMPS A NOTCH OR 2 IN SOME LOCATIONS. ALSO WEEDED OUT THE
THUNDER IN THE WEST AS SYSTEM SHUD BEGIN TO PULL OUT AND LEAVE JUST
FAR ERN AREAS WITH CHC OF THUNDER BEFORE ALL BEGINS TO WIND DOWN
LATER TONIGHT. SOME DECENT RAIN AMOUNTS AND SOME BASEMENT TYPE
FLOODING REPORTED EARLIER OVER MID SUSQ VALLEY...BUT THE GOOD NEWS IS
THAT THINGS SEEM TO BE MOVING OVER MOST LOCATIONS. STILL SOME SLOW
MOVING TRW+ OVER SCHUYLKILL CTY TO DEAL WITH WHICH MAY PROMPT AN
URBAN SMALL STREAM ADV. ELSEWHERE AMOUNTS DONT LOOK TOO IMPRESSIVE.

STILL EXPECT GUSTY WINDS TO DEVELOP SO HAVE CONTINUED THE ADV. GUSTS
IN EXCESS OF 35KT AND LEAFED OUT TREES MAY CAUSE LOCALIZED PROBLEMS
LATER TONIGHT AND EARLY SUNDAY. NOT TOO TERRIBLY CHILLY IN THE WAKE
OF THE DYNAMICS PACKED SYSTEM HOWEVER. WILL PROBABLY RECOVER TO THE
60S TOMORROW IN MOST AREAS AS THE STRONG SUBSIDENCE ALLOWS THE SUN
TO BREAK OUT BEFORE TH DAY GETS TOO OLD.

.CTP...

WIND ADVISORY FOR THIS EVENING THROUGH MIDDAY SUNDAY FOR ALL CTP
FCST ZONES.

LA CORTE
Hazardous weather outlook, Jun 1, 2:54 AM EST, 3 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 AM EDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY
STEADY RAIN WILL TAPER TO SCATTERED SHOWERS BY AFTERNOON ACROSS THE
MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY.  SOME MAINLY MINOR
FLOODING PROBLEMS MAY BE ENCOUNTERED IN SCHUYLKILL COUNTY WHICH HAS
RECEIVED THE BRUNT OF THE HEAVY RAIN FROM THIS SYSTEM... BUT OVERALL
FLOODING CONCERNS WILL NOT BE WIDESPREAD. INDIVIDUAL STREAM GAGES
WILL CONTINUE TO BE MONITORED FOR RISES THROUGHOUT THE MORNING AND
AFTERNOON HOURS.

NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUSTS TO 40 MPH
ARE EXPECTED ACROSS CENTRAL PENNSYLVANIA.  THESE WINDS IN
COMBINATION WITH SATURATED SOILS MAY CAUSE SOME TREES WITH SHALLOW
ROOT SYSTEMS AND OR TREE LIMBS WITH FULL WET FOLIAGE TO SNAP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 1, 1:17 AM EST, 5 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 AM EDT SUN JUN 1 2003

...A BLUSTERY JUNE DAY EXPECTED ACROSS CENTRAL PENNSYLVANIA...

A DEEPENING STORM SYSTEM MOVING OFF OF THE MID ATLANTIC COAST WILL
BRING INCREASING WIND TO CENTRAL PENNSYLVANIA THIS MORNING AND
AFTERNOON.  SUSTAINED NORTH TO NORTHWEST WINDS WILL INCREASE TO 15
TO 30 MPH WITH GUSTS AS HIGH AS 40 MPH...ESPECIALLY ON THE
RIDGETOPS.

WITH THE GROUND NEARLY SATURATED FROM RECENT RAINFALL...TREES WITH
SHALLOW ROOT SYSTEMS MAY BE SUSCEPTIBLE. IN ADDITION...FULL WET
FOLIAGE ON TREES MAY CAUSE LIMBS TO SNAP FROM THE ADDITIONAL WEIGHT
AND EFFECTS OF THE INCREASINGLY STRONG WIND.

GUSTY WINDS WILL CONTINUE INTO THE EVENING HOURS AND THEN SUBSIDE
LATER TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

DEVOIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Schuylkill

When
June 1, 6:25 AM EST to 10:30 AM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359937.